Katsina Tragedy: 64 Secondary School Students Hospitalized After Suspected Adverse Reactions to Medication

0
20
Government Science Secondary School, Batagarawa, was the location of the medication exercise that preceded the students' hospitalisation.
Government Science Secondary School, Batagarawa, was the location of the medication exercise that preceded the students' hospitalisation.

At least 64 students of Government Science Secondary School, Batagarawa, in Katsina State were hospitalised after developing suspected adverse reactions following the administration of medication during a school health programme. The incident occurred on Monday, October 26, during a bilharzia prevention and treatment exercise organised by primary healthcare authorities in collaboration with Batagarawa Local Government Area. The students reportedly developed vomiting, dizziness, abdominal discomfort and other symptoms shortly after receiving the medication, prompting their transfer to medical facilities. Some were reportedly unconscious when they arrived for treatment. The development caused concern among parents and school officials, while the state government began investigating the circumstances surrounding the incident.

The affected students were taken to Ahmadi Rimi General Hospital, also identified as Ahmadi Rimi Specialist Hospital, and Turai Yar’Adua Maternal and Child Hospital in Katsina. Medical personnel immediately attended to the students, assessing their conditions and providing treatment according to their symptoms. Dr Auwal Sani, Medical Director of Ahmadi Rimi Hospital, confirmed that some students arrived unconscious but responded positively to medical intervention. He explained that healthcare workers had measured the students’ heights before administering the medication to determine the appropriate doses. Although the symptoms appeared after the drug administration exercise, health officials have not established the precise cause of the reactions.

File:General Amadi Rimi Othopaedic and Specialist Hospital 10.jpg - Wikimedia Commons

Ahmadi Rimi Hospital was among the facilities that treated students affected during the school health programme.

Accounts from students who received the medication have provided additional information about how the exercise was conducted. Two students, Abubakar Muhammad and Hassan Muhammad, explained that the number of tablets administered varied according to individual height measurements. According to their accounts, some students received three tablets, others received two, while some were given one. The approach was intended to determine the appropriate quantity for each student, although investigators have not yet confirmed whether every aspect of the procedure was correctly followed. The students’ accounts are expected to assist authorities in reconstructing the exercise and identifying any factors that may have contributed to the medical emergency.

The incident triggered concern among parents after reports emerged that several students had been taken to hospital unconscious. Family members visited medical facilities to establish their children’s conditions and obtain information from healthcare workers. One parent, Ma’aruf Sani, confirmed that his children had recovered after receiving treatment. The hospitalisations also raised questions about how information was communicated to parents, what precautions were taken before the medication was administered and whether the students had received sufficient guidance about possible reactions. While these concerns require examination, no official investigation has established negligence or improper medication practices.

Federal Teaching Hospital, Katsina (@Official_fthk) on X

School health programmes provide preventive treatment and medical education to students across Katsina State.

Katsina State Commissioner for Basic and Secondary Education, Yusuf Sulaiman Jibia, confirmed the incident and assured residents that the affected students had recovered following medical treatment. He explained that the exercise was carried out by primary healthcare authorities working with Batagarawa Local Government Area and said arrangements were being made for students to return to school. The commissioner also disclosed that food was being provided before their return. He urged parents to remain calm and promised that the government would investigate the circumstances surrounding the incident to determine what went wrong. His statement sought to reassure families while acknowledging the importance of examining the drug administration process.

A further update emerged on Wednesday, October 28, when Katsina State Commissioner for Health, Musa Adamu Funtua, confirmed that more than 80 percent of the affected students had been discharged and returned to school. The commissioner said the situation had remained under control following the intervention of medical personnel and health authorities. During a visit to the hospital, he met with school officials, healthcare workers and parents, and observed students who had resumed normal activities. Funtua assured families that the state government remained committed to protecting children’s health and promised that findings from the ongoing investigation would be used to strengthen future medical interventions.

Deworming Children Report Summary

Preventive treatment against bilharzia forms part of public health efforts to reduce parasitic infections among schoolchildren.

Bilharzia, medically known as schistosomiasis, is a parasitic disease caused by worms transmitted through contact with freshwater containing infected snails. The disease remains a public health concern in several parts of Nigeria, particularly in communities where access to clean water and adequate sanitation is limited. Infections can affect the urinary tract, intestines and other organs, with untreated cases potentially causing long-term health complications. Preventive treatment programmes commonly involve praziquantel, a medicine recommended for controlling schistosomiasis in affected populations. The treatment is widely used in public health campaigns, although some recipients may experience temporary symptoms such as abdominal discomfort, nausea, dizziness or vomiting. The authorities have not publicly confirmed the exact pharmaceutical product and batch involved in the Katsina incident, making it important to await the investigation before attributing the reactions to a specific cause.

The incident has renewed attention to the importance of medical supervision during school-based preventive treatment programmes. Health professionals generally recommend appropriate dosing, adequate communication with participants, access to medical assistance and clear procedures for responding to unexpected reactions. Investigators examining the Katsina incident may need to establish the identity and quality of the medicine administered, the dosage received by individual students and the condition of those affected before treatment. They may also examine whether students had eaten, whether any had underlying health concerns and how quickly emergency assistance was provided. These issues are relevant to understanding the circumstances of the incident, but they should not be interpreted as evidence that any particular safety requirement was breached.

COMMISSIONER URGES COLLECTIVE ACTION TO PROTECT CHILDREN FROM MANIPULATIVE MARKETING TACTICS  – Jobeth Media

Katsina State health authorities have promised to investigate the incident and strengthen safeguards for future treatment programmes.

The development also highlights the importance of maintaining public confidence in preventive healthcare initiatives. School-based treatment programmes have long formed part of efforts to control neglected tropical diseases, including schistosomiasis, in countries where children are frequently exposed to infection. Such interventions can reduce disease-related complications and improve children’s health when implemented according to established medical guidelines. However, unexpected reactions involving large numbers of students can create anxiety among families and discourage participation in future programmes if authorities fail to provide timely explanations. Transparent investigations, clear communication with parents and appropriate follow-up care are therefore essential to maintaining trust while ensuring that necessary preventive treatments remain accessible to vulnerable communities.

As of October 28, 2026, Katsina State health authorities have confirmed that more than 80 percent of the 64 affected students have been discharged, while education officials have reported that all the students are recovering or have recovered. No deaths have been reported in the available official accounts. The state government has promised to complete its investigation and implement measures aimed at preventing a similar incident. However, no official findings have yet established whether the reactions resulted from medication-related effects, dosage problems, individual health conditions or other circumstances. For parents and the wider school community, the immediate reassurance is that the students’ conditions have improved, while the investigation remains important for determining what happened and safeguarding future public health campaigns

LEAVE A REPLY

Please enter your comment!
Please enter your name here